MAUDE Adverse Event Report: SYNTHES MEZZOVICO SYNEX(TM) W/SM ENDPLATE/OPEN -5 DEG/23MM-31MM HEIGHT (TI); SPINAL VERTEBRAL BODY REPLACEMENT DEVICE

SYNTHES MEZZOVICO SYNEX(TM) W/SM ENDPLATE/OPEN -5 DEG/23MM-31MM HEIGHT (TI); SPINAL VERTEBRAL BODY REPLACEMENT DEVICE
Catalog Number 04.807.123
Medical Device Problem Code Device Operates Differently Than Expected (2913)
Health Effect - Clinical Codes Failure of Implant (1924); No Code Available (3191)
Date of Event 01/10/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.Additional narrative: the subject device has been received and is currently in the evaluation process.A device history record review was performed for the complaint device lot.Manufacturing location: (b)(4).Manufacturing date: dec 12, 2013.The review showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.No non-conformances were generated during the production of the complaint device.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on the morning of (b)(6) 2017, a patient underwent a t7 corpectomy with t5-t9 posterior spinal fusion and fixation.Expedium titanium (ti) pedicle screws were placed bilaterally at t5, t6, t8 & t9.Two (2) 5.5mm ti rods were placed using ti expedium set screws and sfx connector was placed over the t7 corpectomy space (over the cage).While the patient was recovering post-operatively, it was reported that she could not move her lower extremities and that a computerized tomography (ct) scan showed that a t5 pedicle screw was on the medial border of the pedicle and possibly touching the spinal cord.She was returned to surgery that same day.The surgeon repositioned the screw in the pedicle under routine fluoroscopy.He found the synex cage (04.807.123) was not expanded correctly.He tried to reposition it.The original void in the first surgery, earlier that day was 28mm.This cage was chosen because it was less than the void and expanded beyond the non-distracted void height.However, although the cage would expand it would not lock into place.The rod was removed on the patient¿s right side and the set screws were loosened on the patients left side.He removed the cage and replaced the cage with a smaller height range synex cage (04.807.120).The cage positioned easily, fully expanded and locked.No other patient harm or surgical time delay reported.The patient status was not reported.This complaint addresses the revision surgery, and related complaint, (b)(4), will address the adverse event of unable to move lower extremities and the right t5 pedicle screw was on medial border of the pedicle and possibly touching the spinal cord, postoperatively.Concomitant devices reported: expedium ti rods (part # unknown, lot # unknown, quantity unknown), expedium set screws (part # unknown, lot # unknown quantity one (1)), unknown rod (part # unknown, lot # unknown, quantity unknown), sfx connector.This report is 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
(b)(6).Manufacturing evaluation has been completed.As received condition of the device: parts not received in the original packaging.The components of the returned part involved in the expansion of the implant ("innenteil" component and "ring" component) were reinspected for all the features pertinent to the complaint condition.A functional test has been performed with the outcomes that the implant can expand correctly.Several post production damages have been observed on the "innenteil" component, no visual defects manufacturing related identified.Considering that all relevant measurable product features meet specification and no visual defects manufacturing related have been identified on returned item, the conclusion of the product investigation is that the returned part is conforming from a manufacturing perspective.No manufacturing related issue was identified.Product development investigation was completed.As part of this investigation a visual inspection, drawing review and device history records review were performed.The returned synex cage (04.807.123, 8775621) is an expandable vertebral body replacement device which is part of the synex system.The cage is self-locking and provides an efficient means of restoring proper spine alignment, along with rapid in situ expansion with minimal instrumentation.The cage was received with superficial damage indicative of explanation.The returned cage was sent for further investigation, and after functional testing the complaint condition was not replicated, so it was determined that the complaint condition was unconfirmed.The returned synex cage (04.807.123, 8775621) was manufactured on dec 12, 2013 and drawing was reviewed and determined to be suitable for the intended design, application, and dimensional conformity when used and handled as recommended.During the investigation no unidentified product design issues or discrepancies were observed that may have contributed to the complaint condition.Based on the findings of manufacturing evaluation, the returned cage and its components passed dimensional and functional testing and therefore the complaint condition is unconfirmed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
SYNEX(TM) W/SM ENDPLATE/OPEN -5 DEG/23MM-31MM HEIGHT (TI)
Common Device Name
SPINAL VERTEBRAL BODY REPLACEMENT DEVICE
Manufacturer (Section D)
SYNTHES MEZZOVICO
zona industriale 4
mezzovico CH680 5
SZ  CH6805
MDR Report Key6287934
Report Number1000562954-2017-10005
Device Sequence Number16408163
Product Code MQP
UDI-Device Identifier10705034753027
UDI-Public(01)10705034753027(10)8775621
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
K003836
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/10/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number04.807.123
Device Lot Number8775621
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/18/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/10/2017
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date01/30/2017
Supplement Report FDA Received Date03/07/2017
03/08/2017
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SFX CONNECTOR, QTY 1; UNKNOWN ROD, QTY UNKNOWN; UNKNOWN, EXPEDIUM SET SCREWS, QTY 1; UNKNOWN, EXPEDIUM TI RODS, QTY UNKNOWN
Outcome Attributed to Adverse Event Required Intervention;
Patient Age18 YR